Tennessee, 2017

Hail in Tennessee, September 21, 2017

September 21, 2017 · NWS OHX · 1 event in 1 county or zone

Scattered showers and thunderstorms developed across Middle Tennessee during the afternoon hours on September 21. One storm became severe in Coffee County and produced large hail and strong winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

Scattered showers and thunderstorms developed across Middle Tennessee during the afternoon hours on September 21. One storm became severe in Coffee County and produced large hail and strong winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Sep 21, 11:17 AM CST, 3 hours 8 minutes earlier.

Area forecast discussion, Sep 21, 11:17 AM CST, 3 hours 8 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
1217 PM CDT Thu Sep 21 2017

.UPDATE...
FOR 18Z AVIATION DISCUSSION.

&&

.DISCUSSION...

At mid morning, an isolated area of showers continued just south
of Shelbyville and Manchester. Otherwise, skies were mainly sunny.
Early morning fog had lifted and scattered cumulus clouds were
beginning to form.

For the rest of today, we expect isolated to scattered
thunderstorms to develop (20-30 percent coverage). Forecast
soundings show an unchanged air mass, so once again, moderate
instability will develop with potential for localized downburst
winds from the strongest of the thunderstorms. This means most
people will not see rain, but some will, and a couple of spots
could have a strong to briefly severe thunderstorm.

Given the unchanged air mass, temperatures were updated to
indicate highs similar to Wednesday, ranging from the mid 80s
Plateau to around 90 along and west of I-65.

&&

.AVIATION...
18Z TAF DISCUSSION.

A warm and humid air mass under weak high pressure will keep the
same wx pattern in place. Scattered TSRA will develop, mainly in
the heat of the day. TSRA will die out with sunset, then patchy
fog will form in the overnight hours. CSV and CKV are expected to
have the greatest fog impacts with episodes of IFR possible around
daybreak. Otherwise, VFR. Winds will be light, mainly from the
northeast.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION......13
AVIATION........13
Hazardous weather outlook, Sep 21, 4:01 AM CST, 10 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
501 AM CDT Thu Sep 21 2017

TNZ005>011-023>034-056>066-075-077>080-093>095-221030-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-
Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-
Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-
Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
501 AM CDT Thu Sep 21 2017

This Hazardous Weather Outlook is for portions of Middle
Tennessee.

.DAY ONE...Today and Tonight

A few strong storms are possible today...producing mainly gusty
wind.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Sep 21, 12:35 PM CST, 1 hour 50 minutes before
Special Weather Statement
National Weather Service Nashville TN
135 PM CDT THU SEP 21 2017

TNZ095-211915-
Giles TN-
135 PM CDT THU SEP 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GILES COUNTY UNTIL
215 PM CDT...

At 135 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Pulaski, moving south at 20 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Minor Hill and Prospect.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3500 8719 3514 8716 3514 8694 3499 8692
TIME...MOT...LOC 1835Z 002DEG 16KT 3507 8706

13
Special weather statement, Sep 21, 2:13 PM CST, 12 minutes before
Special Weather Statement
National Weather Service Nashville TN
313 PM CDT THU SEP 21 2017

TNZ077-212100-
Coffee TN-
313 PM CDT THU SEP 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL COFFEE COUNTY UNTIL 400
PM CDT...

At 313 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Manchester, moving west at 15 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Manchester, Hillsboro, Summitville and Arnold AFB.

LAT...LON 3535 8618 3557 8623 3560 8595 3557 8595
      3555 8592 3555 8591 3554 8590 3554 8588
      3550 8588 3547 8589 3543 8589 3535 8607
      3536 8616 3535 8616
TIME...MOT...LOC 2013Z 071DEG 11KT 3552 8595

13

The radar

The Northeast Alabama radar (KHTX), 61 km away, was scanning. The volume nearest the first event began at 20:23 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Coffee

When
September 21, 2:25 PM CST
Where
Coffee County, Manchester
Measured
1 in hail
Reported by
Public
Coordinates
35.480, -86.080

Numerous reports of hail up to quarter size and strong winds were received from in and around Manchester.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2017Every state in 2017This day in weather historyWarnings in Tennessee, September 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 721722.